Acute symptomatic sinus bradycardia in a woman treated with pulse dose steroids for multiple sclerosis: a case reportReport as inadecuate




Acute symptomatic sinus bradycardia in a woman treated with pulse dose steroids for multiple sclerosis: a case report - Download this document for free, or read online. Document in PDF available to download.

Journal of Medical Case Reports

, 9:216

First Online: 24 September 2015Received: 30 January 2015Accepted: 31 August 2015DOI: 10.1186-s13256-015-0701-x

Cite this article as: Kundu, A. & Fitzgibbons, T.P. J Med Case Reports 2015 9: 216. doi:10.1186-s13256-015-0701-x

Abstract

IntroductionSinus bradycardia has been reported after administration of pulse dose steroids, although most cases have occurred in children and are asymptomatic. We report a case of acute symptomatic sinus bradycardia due to pulse dose steroids in a woman with multiple sclerosis. Interestingly, this patient also suffered from inappropriate sinus tachycardia due to autonomic involvement of multiple sclerosis.

Case presentationA 48-year-old Caucasian woman with multiple sclerosis and chronic palpitations due to inappropriate sinus tachycardia was prescribed a 5-day course of intravenous methylprednisolone for treatment of an acute flare. Immediately following the fourth dose of intravenous methylprednisolone, she developed dyspnea, chest heaviness, and lightheadedness. She was referred to the emergency department where an electrocardiogram showed marked sinus bradycardia 40 beats per minute. Initial laboratory test results, including a complete blood count, basic metabolic profile and cardiac biomarkers, were normal. She was admitted for observation on telemetry monitoring. Her heart rate gradually increased and her symptoms resolved. Her outpatient dose of atenolol, taken for symptomatic inappropriate sinus tachycardia, was resumed.

ConclusionsOur patient’s acute symptoms were attributed to symptomatic sinus bradycardia due to pulse dose steroid treatment. Although several theories have been suggested to explain this phenomenon, the exact mechanism still remains unknown. It does not warrant any specific treatment, as it is a self-limiting side effect that resolves after discontinuing steroid infusion. Young patients who are free of any active cardiac conditions can safely be administered pulse dose steroids without monitoring. However, older patients with active cardiac conditions should have heart rate and blood pressure monitoring during infusion. Our patient also suffered from inappropriate sinus tachycardia, a manifestation of autonomic involvement of multiple sclerosis that has not been previously described. This case has implications for the pathogenesis and treatment of dysautonomia in patients with multiple sclerosis.

KeywordsSinus Bradycardia Intravenous Methylprednisolone Pulse Steroid Therapy Multiple Sclerosis Inappropriate sinus tachycardia. Abbreviationsbpmbeats per minute

CTcomputed tomography

ECGelectrocardiogram

ISTinappropriate sinus tachycardia

MSmultiple sclerosis

PSTpulse steroid therapy

POTSpostural orthostatic tachycardia syndrome

Download fulltext PDF



Author: Amartya Kundu - Timothy P. Fitzgibbons

Source: https://link.springer.com/







Related documents